Hail, Val Verde
- When
- April 29, 5:26 PM CST to 5:28 PM CST
- Where
- Val Verde County, 1.38 mi N of Pandale
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.200, -101.550
A dryline produced severe thunderstorms which moved across the western and central parts of South Central Texas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A dryline produced severe thunderstorms which moved across the western and central parts of South Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 3:16 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 416 PM CDT WED APR 29 2009 .DISCUSSION... A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK. TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY. SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO MESOCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD, TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR CHANGES IN THE NEXT 7 DAYS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 84 72 88 71 / 20 20 10 - 10 AUSTIN BERGSTROM INTL AIRPORT 70 85 71 86 71 / 20 20 10 - 10 NEW BRAUNFELS MUNI AIRPORT 69 85 71 87 71 / 20 10 10 - 10 BURNET MUNI AIRPORT 68 83 70 86 69 / 20 20 10 - 10 DEL RIO INTL AIRPORT 72 91 73 94 73 / 20 10 - - 10 GEORGETOWN MUNI AIRPORT 69 83 71 86 70 / 20 20 10 - 10 HONDO MUNI AIRPORT 71 88 71 89 71 / 10 10 - - 10 SAN MARCOS MUNI AIRPORT 71 87 71 87 72 / 20 10 10 - 10 LA GRANGE - FAYETTE REGIONAL 71 86 72 87 73 / 20 20 10 - 10 SAN ANTONIO INTL AIRPORT 71 85 72 88 72 / 20 10 10 - 10 STINSON MUNI AIRPORT 71 86 72 91 72 / 10 10 10 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 305 PM CDT WED APR 29 2009 TXZ171>173-183>194-202>209-217>225-228-301100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 305 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE COUNTY UNTIL 10 PM CDT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 311 PM CDT WED APR 29 2009 TXZ183-184-202-217-292200- VAL VERDE-EDWARDS-KINNEY-MAVERICK- INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE... EAGLE PASS 311 PM CDT WED APR 29 2009 ...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST PART OF SOUTH CENTRAL TEXAS... THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST PART OF SOUTH CENTRAL TEXAS LATER THIS AFTERNOON THROUGH THE EVENING HOURS...OVER PARTS OF VAL VERDE...EDWARDS... KINNEY...AND MAVERICK COUNTIES. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER VAL VERDE COUNTY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 N PANDALE 30.20N 101.55W
04/29/2009 M0.70 INCH VAL VERDE TX CO-OP OBSERVER
COOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE.
&&
EVENT NUMBER 00546
CJMThe Laughlin AFB radar (KDFX), 160 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
8 hail, 2 high wind, 2 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Golf ball to baseball size hail was reported south of Pandale.
Dime to quarter size hail was reported in Langtry.
A COOP observer reported nickel to quarter size hail northwest of Del Rio.
A resident reported penny size hail north of Del Rio via the internet.
A resident reported quarter size hail northwest of Del Rio via the internet.
There were power outages in Eagle Pass associated with thunderstorm wind damage.
The Medina County emergency manager reported 12 inch diameter Hackberry trees were blown down in Hondo. There were also power outages caused by the high winds.
A tin roof was blown off a shed, there was some minor roof damage to a home, and some tree branches were broken off.
A carport was blown over in Crystal City.
A horse barn was blown down in Lytle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167241, 167242, 167245, 167243, 167248, 167247, 167249, 167250, 167251, 167256, 167258, 167259, 167261.